Kansas, 2013Winter Storm in Kansas, February 21, 2013
February 21, 2013 · NWS TOP · 22 events in 22 counties and zones
First major winter storm of the season dumped intense snow rates across much of the county warning area. Many of the counties received 6 inches or more of snow within a 2 to 4 hour period.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
First major winter storm of the season dumped intense snow rates across much of the county warning area. Many of the counties received 6 inches or more of snow within a 2 to 4 hour period. Thundersnow was common during the early mornings of Thursday morning February 21st. The snowfall rates of 1 to as much as 3 inches per hour cause widespread travel difficulties. The bulk of the snow fell from around 4am CST through 11am CST. Additional light accumulations of less than 2 inches occurred through the late afternoon when areas of light freezing drizzle also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 21, 12:21 AM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Feb 21, 12:21 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1221 AM CST THU FEB 21 2013
...UPDATE TO AVIATION...
.DISCUSSION...
TONIGHT THROUGH TOMORROW...
DEEP TROUGH OF LOW PRESSURE EVIDENT ON WATER VAPOR IMAGERY CONTINUES
TO DIG SOUTH THROUGH SOUTHERN ARIZONA. WEAKER UPPER WAVE MOVING
THROUGH NORTHERN KANSAS NOW HAS ALREADY PRODUCED 3+ INCHES OF SNOW
IN SOUTH CENTRAL AREAS...BUT THE PERSISTENT DRY AIR IN THE EASTERN
PORTION OF THE STATE HAS SO FAR PREVENTED MUCH FROM REACHING THE
GROUND FURTHER NORTH AND EAST. THE MAIN SYSTEM WILL BEGIN TO
OVERSPREAD THE STATE BY TOMORROW MORNING SETTING UP A RATHER
IMPRESSIVE SNOW EVENT FOR A LARGE AREA.
PREVIOUS FORECAST DEALT WITH SNOW AMOUNTS WELL. VERY DEEP VERTICAL
CIRCULATION WITH STRONG UPPER FORCING OVERSPREADING GOOD LOW AND MID
LEVEL FRONTOGENESIS...CENTERED AROUND 700 MB. THIS PUTS THE
RESULTING LIFT SQUARELY IN THE PREFERRED SNOW GROWTH TEMPERATURE
LAYER FOR AN EXTENDED PERIOD OF TIME. AS SUCH...SNOWFALL RATES OF
1-2 INCHES PER HOUR BEGINNING AROUND 12 UTC SEEM LIKELY. MAIN CHANGE
THIS CYCLE IS THE IMPRESSIVE UNSTABLE LAYER ALOFT ALONG AND JUST
NORTH OF A NORTHWARD MOVING WARM LAYER JUST NORTH OF THE DRY SLOT.
THIS AREA IS MOSTLY EAST OF I-35...BUT RESULTING HEAVY SNOW BAND
COULD MAKE IT AS FAR NORTH AS I-70. GIVEN AMOUNT OF
INSTABILITY...THUNDERSNOW APPEARS POSSIBLE. IMPRESSIVE SNOW RATES OF
3 INCHES PER HOUR WERE NOTED IN MANY ENSEMBLE MEMBERS CENTERED
AROUND 15-18 UTC THURSDAY. THIS STRONG LIFT AND WARM NOSE ALOFT
MAY ALSO LEAD TO SOME SLEET IN MY FAR SOUTHEASTERN COUNTIES. WARM
LAYER IS NOT DEEP ENOUGH TO RAISE MY CONCERN FOR FREEZING RAIN.
HOWEVER...FREEZING RAIN IS LIKELY FURTHER SOUTH AND THE NORTHERN
EXTENT OF THIS ARE WILL NEED TO BE WATCHED VERY CLOSELY.
HARDING
FOR THURSDAY NIGHT...NAM AND 00Z ECMWF A LITTLE FASTER AND THEREFORE
FARTHER EAST WITH LIFT AND ASSOCIATED SURFACE LOW...WHICH WOULD END
SNOWFALL IN EASTERN KS EARLIER THURSDAY EVENING...WHILE GEM AND GFS
HAVE SURFACE LOW NEAR KS/MO BORDER AT 06Z AND WOULD KEEP POTENTIAL
FOR ACCUMULATING SNOWS IN FAR EASTERN KS LONGER...TIL MIDNIGHT OR A
LITTLE AFTER. THAT SAID...GFS IN PRETTY GOOD AGREEMENT WITH NAM IN
HAVING PV ANOMALY EXITING FAR NORTHEAST KS AROUND 00Z...SO MAIN
UPPER LIFT LEAVING WITH THAT. GOING FORECAST IN LINE WITH FASTER OF
MODELS AND HAVE NOT CHANGED THIS MUCH FOR THIS PACKAGE. INCREASED
SNOW TOTALS A LITTLE DURING THE EVENING IN NORTHEAST/EAST CENTRAL
KS. SHOULD SYSTEM MOVE SLOWER THAN CURRENT THINKING...WINTER STORM
WARNING MAY NEED TO BE MORE EXPANSIVE THURSDAY EVENING. MORE
CONFIDENCE IN TIMING SHOULD BE GAINED WITH ANOTHER MODEL CYCLE.
FRIDAY THROUGH SATURDAY...EASTERN KS MAINLY UNDER INFLUENCE OF
SOUTHERN PLAINS HIGH PRESSURE FOR FRIDAY AND FRIDAY NIGHT. WITH
FRESH...DEEP SNOW COVER...HIGHS ARE ONLY EXPECTED TO RISE TO THE MID
TO UPPER 20S FRIDAY...WHILE LOWS FALL TO THE SINGLE DIGITS ABOVE
ZERO FOR FRIDAY NIGHT. BY SATURDAY...HIGH IS MOVING OFF TO THE EAST
WHILE WESTERLY WINDS ALOFT IMPINGING ON ROCKIES RESULTS IN LEE
TROUGHING...AND THEREFORE INCREASING PRESSURE GRADIENT WITH
SOUTHERLY WINDS. THIS SHOULD WARM TEMPS UP ON A LITTLE ON
SATURDAY...INTO THE LOW TO MID 30S. GDP
EXTENDED TERM: SATURDAY NIGHT THROUGH WEDNESDAY...
AS THE UPPER LEVEL RIDGE SHIFTS OVER THE CENTRAL CONUS ON SATURDAY
NIGHT THROUGH SUNDAY AFTERNOON...THE CWA SHOULD EXPECT TO SEE
CONTINUED BELOW NORMAL HIGHS IN THE 30S TO LOW 40S. OPTED TO LOWER
HIGHS A FEW DEGREES ESPECIALLY OVER THE NORTH CENTRAL AREAS WHERE
RESIDUAL SNOWPACK WILL KEEP SURFACE TEMPERATURES DOWN NEAR THE
FREEZING MARK. FOCUS THEN TURNS TO THE NEXT POTENTIAL WINTER STORM
TO IMPACT THE REGION. TIMING AT THIS POINT AS FAR AS SEEING ANY
ACCUMULATING SNOW WOULD BE AFT 00Z MONDAY OR SUNDAY EVENING INTO
MONDAY. HIGHER CONFIDENCE AND CONSISTENT AGREEMENT BETWEEN THE GFS
AND ECMWF ACROSS NORTH CENTRAL KANSAS NEAR THE NEBRASKA BORDER LEAD
TO INCREASING POPS TO LIKELY FOR SNOW DURING THAT TIME FRAME. FOR
AREAS FURTHER SOUTH AND EAST THERE IS STILL UNCERTAINTY AS TO PRECIP
TYPE. ATTM...A PREDOMINANT RAIN AND/OR SNOW MIX IS EXPECTED AS
FORECAST SOUNDINGS SHOW DECENT LAPSE RATES AND TEMPS BELOW -10C IN
THE DGZ. HOWEVER SURFACE TEMPERATURES MAY REACH ABOVE FREEZING IN
THESE AREAS ON MONDAY. IT IS TOO FAR OUT ATTM TO DETERMINE EXACT
SNOWFALL AMOUNTS BUT ACCUMULATING SNOW FOR PORTIONS OF THE AREA
APPEARS PROBABLE. THE SYSTEM CLEARS THE AREA BY TUESDAY AS SURFACE
HIGH PRESSURE TEMPORARILY SETTLES IN THROUGH WEDNESDAY. TEMPERATURES
DURING THIS TIME RANGE IN THE 30S FOR HIGHS AND IN THE 20S FOR
OVERNIGHT LOWS.
BOWEN
&&
.AVIATION...
FORECAST IS STILL ON TRACK FOR SIGNIFICANT SNOW FALL TO OCCUR
LATER TODAY THROUGH THE EVENING HOURS. THE HEAVIEST SNOW WILL
LIKELY OCCUR BETWEEN 14Z AND 20Z...WITH PERHAPS A PERIOD OF
THUNDER AS WELL. LIGHT SNOW WILL CONTINUE AFTER 20Z THROUGH THE
REST OF THE EVENING BEFORE TAPERING OFF LATE THURSDAY NIGHT.
JL
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ010>012-
024-026-039-040.
WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR KSZ008-009-
020>023-034>038-054>056-058-059.
&&
Hazardous weather outlook, Feb 20, 10:48 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CST WED FEB 20 2013
KSZ008>012-020>024-026-034>040-054>056-058-059-220500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1048 PM CST WED FEB 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
A MAJOR WINTER STORM CONTINUES TO ADVANCE TOWARD THE AREA.
SNOWFALL WILL CONTINUE TO INCREASE TOWARD THE DAYLIGHT HOURS AND
WILL ACCUMULATE SIGNIFICANTLY AND VERY RAPIDLY IN THE MORNING AND
INTO THE EARLY AFTERNOON HOURS ON THURSDAY. TRAVEL WILL BE
DIFFICULT IF NOT IMPOSSIBLE AS SNOW FALLS AT RATES OF 1 TO 3
INCHES PER HOUR. STRONG EAST WINDS WILL MAKE FOR VISIBILITY NEAR
ZERO AT TIMES IN BLOWING SNOW. SOME SLEET IS POSSIBLE MAINLY
AROUND AND SOUTH OF INTERSTATE 35.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE STORM WILL CONTINUE THROUGHOUT THURSDAY...AND A WINTER
STORM WARNING IS IN EFFECT FOR THE ENTIRE NORTHEAST KANSAS AREA
TONIGHT THROUGH THURSDAY. HIGHEST SNOWFALL ACCUMULATIONS DURING
THIS STORM WILL GENERALLY OCCUR ALONG AND WEST OF A LINE FROM
MARYSVILLE...TO MANHATTAN AND HERINGTON WHERE 11 TO 15 INCHES OF
SNOW ARE EXPECTED. AREAS EAST OF THIS LINE WILL GENERALLY SEE
SNOWFALL FROM 8 TO 12 INCHES...INCLUDING THE CITIES OF
TOPEKA...LAWRENCE AND EMPORIA. THE LOWEST ACCUMULATIONS OF 4 TO 8
INCHES SHOULD OCCUR AROUND AND SOUTH OF I 35.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.
Winter Storm, Anderson
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
EM reported 6 to 8 inches of snow county wide. The snow fell mainly in a 6 hour window from 4am through 10am CST.
Winter Storm, Clay
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 8 inches across Clay County from this snowstorm.
Winter Storm, Cloud
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Cloud forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 8 inches across Cloud County from this snowstorm.
Winter Storm, Coffey
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Coffey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 8 to 12 inches across Coffey County from this snowstorm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Dickinson
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 12 inches across Dickinson County from this snowstorm.
Winter Storm, Franklin
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 8 to 12 inches across Franklin County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Lyon
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 8 to 12 inches across Lyon County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Morris
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Morris forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 8 inches across Morris County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Osage
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Osage forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 10 to 13 inches across Osage County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Ottawa
- When
- February 21, 4:00 AM CST to 6:00 PM CST
- Where
- Ottawa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 10 inches across Ottawa County from this winter storm.
Winter Storm, Douglas
- When
- February 21, 5:00 AM CST to 6:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 8 to 12 inches across Douglas County from this snowstorm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Shawnee
- When
- February 21, 5:00 AM CST to 6:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 8 to 12 inches across Shawnee County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Wabaunsee
- When
- February 21, 5:00 AM CST to 6:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 8 to 12 inches across Wabaunsee County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Geary
- When
- February 21, 6:00 AM CST to 6:00 PM CST
- Where
- Geary forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 8 inches across Geary County from this winter storm.
Winter Storm, Jackson
- When
- February 21, 6:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 8 to 12 inches across Jackson County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Jefferson
- When
- February 21, 6:00 AM CST to 6:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 8 to 12 inches across Jefferson County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Pottawatomie
- When
- February 21, 7:00 AM CST to 6:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 10 inches across Pottawatomie County from this winter storm. Freezing drizzle also occurred for several hours however any ice accumulation was less than one tenth of an inch.
Winter Storm, Republic
- When
- February 21, 7:00 AM CST to 6:00 PM CST
- Where
- Republic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 8 inches across Republic County from this winter storm.
Winter Storm, Riley
- When
- February 21, 7:00 AM CST to 6:00 PM CST
- Where
- Riley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 6 to 10 inches across Riley County from this winter storm.
Winter Storm, Brown
- When
- February 21, 8:00 AM CST to 6:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Public and spotter reports of around 6 inches of snow from the southern half of the county. The snow fell mainly in a 6 hour window from 8am through 2pm CST. The remainder of the northern half of the county received 3 to 6 inches of snow.
Winter Storm, Marshall
- When
- February 21, 9:00 AM CST to 6:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 4 to 8 inches across Marshall County from this winter storm. |The heaviest snow occurred across the southern half of the county.
Winter Storm, Washington
- When
- February 21, 9:00 AM CST to 6:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
COOP, trained spotters and EM all provided snowfall measurements and estimates of 4 to 8 inches across Washington County from this winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, February 21, 20131 death · 2 injured · $280,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Mississippi, February 21 to 22, 2013$212,000 · EF2 · 23 events
- Ice Storm and Winter Weather in Missouri, February 21, 2013$750,000 · 11 events
- Winter Storm and Winter Weather in Illinois, February 21, 2013$150,000 · 19 events
- Tornado and Hail in Louisiana, February 21 to 22, 2013$75,000 · EF1 · 2 events
- Winter Weather in Texas, February 21, 2013$85,000 · 2 events
- Heavy Snow in Iowa, February 21 to 22, 201338 events
- Winter Storm in Missouri, February 21 to 22, 201337 events
- Winter Storm in Missouri, February 21, 201334 events
- Tornado and Hail in Louisiana, February 21 to 25, 2013$5,000 · EF1 · 7 events
- Tornado and Hail in Louisiana, February 21, 2013EF1 · 3 events
- Heavy Snow in Nebraska, February 21 to 22, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425495, 425497, 425498, 425499, 425500, 425502, 425506, 425508, 425509, 425510, 425501, 425514, 425515, 425503, 425504, 425505, 425511, 425512, 425513, 425496, 425507, 425516.